Between 1998 and 2007, psychotropic medications were associated with 429 adverse drug reactions (ADRs) in children under 17 in Denmark. Researchers writing in the open access journal BMC Research Notes found that more than half of these were serious and several were birth defects - suggesting that tighter controls on the prescription of psychotropic medications to pregnant women may be required.
Lise Aagaard and Ebba Holme Hansen from the University of Copenhagen, Denmark, studied all 4500 pediatric adverse drug reaction reports submitted during the study period to find those which were linked to psychotropic medications. Aagaard said, "The high number of serious ADRs reported for psychotropic medicines in the paediatric population should be a concern for health care professionals and physicians".
The two researchers found that the largest share of adverse reactions (42%) was reported for psychostimulants (such as Ritalin), followed by 31% for antidepressants (such as Prozac) and 24% for antipsychotics (such as Haldol) . A number of ADRs were reported for Danish children below 2 years, probably due to the mother's intake of psychotropic medicine, primarily antidepressants and antipsychotics, during pregnancy. Serious ADRs such as 'neonatal withdrawal syndrome', 'ventricular septal defects' and 'premature labour' were reported.
According to Aagaard, "Considering the higher number of birth defects being reported greater care has to be given while prescribing these drugs for pregnant women."
Adverse drug reactions from psychotropic medicines in the paediatric population: analysis of reports to the Danish Medicines Agency over a decade
Lise Aagaard and Ebba H Hansen , BMC Research Notes (in press), www.biomedcentral.com/bmcresnotes/